Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Effexor? Side-effects??

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:31 AM in Pain Medications
Has anyone had experience with this for nerve pain? How were the side-effects? I've read that coming off of this med is very difficult and that scares me. Any advice is appreciated!



  • I have not used it for nerve pain, but did try it once upon a time along with a bunch of other meds for anxiety problems. It was probably just as bad, although different, coming off of Effexor as it was going cold turkey off of Oxycontin.

    I've not researched it's effectiveness for pain relief, although I would expect it to be pretty poor if helpful at all. My overall take on that med is that it should never, ever, ever be prescribed to anyone unless you know that they will absolutely benefit from it, and will be taking it for the rest of their life.

    I still have distinct negative side effects from tapering off of effexor, to this day, and it's been over two years!!

    Good luck~

  • I took effexor for many years, (for depression). I have tryed many times to stop taking it, but had horrible side effects (fellt like electric shock going through my brain). I now take a different medication with less side effects. I replaced one drug for another so i did not have the severe side effects from the effxor. Hope everthing works out for you.
  • I gained 30 pounds when I was on Effexor. Coming off of it was terrible. There has to be something else that would be better for nerve pain, like Lyrica or Cymbalta. Good luck.
  • If you've got decent insurance that would cover the majority of the cost, (and given it's history of terrible withdrawl symptoms upon detox) ask your Doc if he would consider prescribing Lyrica instead. It's worked wonders for me and from what I understand, the side-effects arent nearly as bad as Effexor when coming off of it.

    All the best to ya!

  • Effexor is one of the most difficult drugs to get off of. Some doctors prescribe it casually without mentioning this "side effect." I have known people who actually broke the capsule and took out the little pieces and counted them out when they were trying to get off it. It wasn't possible to just taper off like you would normally. It had to be done more slowly.

    The symptom that Lora referred to is a "brain zap" and it is fairly common. Some people get them when on the medication and others when withdrawing from it.

    Cymbalta is a newer drug in the same drug class and is supposed to be helpful for nerve pain.

    I'm taking Lyrica but I can't decide if it is making one bit of difference.
Sign In or Register to comment.